Following the tragic death of a 21-year-old woman in July due to an allergic reaction to the antibiotic Ceftriaxone, a recent report from the Daily Mirror indicates another incident at the Colombo National Hospital. The patient, admitted on Saturday (09) for fatigue, experienced severe complications after receiving Ceftriaxone, leading to numbness in the hand and necessitating admission to the intensive care unit.
Tests conducted in the intensive care unit revealed a significant reduction in both blood pressure and oxygen levels in the lungs. Hospital sources reportedly informed doctors to avoid using Ceftriaxone in such situations and recommended alternative antibiotics.
Despite attempts to reach top health officials for statements on the incident, no responses have been received. Ceftriaxone has been associated with allergic reactions in several patients, resulting in two deaths and severe complications in hospitals like Peradeniya Teaching Hospital and Kegalle Teaching Hospital.
Ceftriaxone, commonly used as an antibiotic to treat bacterial infections, is now under increased scrutiny due to its recent association with adverse reactions.